Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 20, NWS Dodge City, KS

June 11, 20086 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jun 11, 2008, 3:01 AM CDT for 6 counties in Kansas. It took effect at Jun 11, 2008, 12:00 PM CDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 3:01 AM CDT (08:01 UTC)
In effect from
Jun 11, 2008, 12:00 PM CDT
Expired
Jun 11, 2008, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Haskell County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:03 PM CDTNON-TSTM WND GST 57Johnson City, KSREPORT FROM THE KSM WEATHER LAB AT JOHNSON.
Jun 11, 7:32 PM CDTNON-TSTM WND GST 55Ulysses, KSREPORT FROM THE KSN WEATHER LAB AT HICKOK ELEMENTARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2763 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 110801
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT WED JUN 11 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.AS STRONG LOW PRESSURE PUSHES INTO FAR SOUTHWEST KANSAS THIS
AFTERNOON...A DRYLINE IS FORECAST TO MOVE ACROSS THE REGION. A DRY
WARM AIRMASS TO THE WEST OF THE DRYLINE WILL RESULT IN LOW
RELATIVE HUMIDITY VALUES ALONG WITH AN INCREASED THREAT FOR
WILDFIRES.

KSZ074>076-084>086-112100-
/O.UPG.KDDC.FW.A.0014.080611T1700Z-080612T0200Z/
/O.NEW.KDDC.FW.W.0020.080611T1700Z-080612T0200Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
301 AM CDT WED JUN 11 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL CLIMB INTO THE 90S TO LOWER 100S ACROSS THE
AREA THIS AFTERNOON. AS TEMPERATURES APPROACH THE CENTURY
MARK...SOUTHERLY WINDS WILL INCREASE AND RELATIVE HUMIDITY VALUES
WILL FALL TO 15 PERCENT OR BELOW. THIS WILL ALLOW FOR CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KDDC 111946
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT WED JUN 11 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED LATER THIS AFTERNOON.

.AS STRONG LOW PRESSURE PUSHES INTO FAR SOUTHWEST KANSAS THIS
AFTERNOON...A DRYLINE IS FORECAST TO MOVE ACROSS THE REGION. A
DRY WARM AIRMASS TO THE WEST OF THE DRYLINE WILL RESULT IN LOW
RELATIVE HUMIDITY VALUES ALONG WITH AN INCREASED THREAT FOR
WILDFIRES.

KSZ074>076-084>086-120200-
/O.CON.KDDC.FW.W.0020.000000T0000Z-080612T0200Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
246 PM CDT WED JUN 11 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

TEMPERATURES WILL CLIMB INTO THE 90S TO LOWER 100S ACROSS THE
AREA THIS AFTERNOON. AS TEMPERATURES APPROACH THE CENTURY MARK...
SOUTHERLY WINDS WILL INCREASE AND RELATIVE HUMIDITY VALUES WILL
FALL TO 15 PERCENT OR BELOW. THIS WILL ALLOW FOR CRITICAL FIRE
WEATHER CONDITIONS TO DEVELOP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

06

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 10, 3:09 PM CDT, 11 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 3:09 PM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT TUE JUN 10 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE STRONG WINDS THIS EVENING, THEN
CHANCES FOR SEVERE WITH TORNADOS, AND FIRE WEATHER CONDITIONS ON
WEDNESDAY AFTERNOON.

LARGE UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL MOVE INTO THE
NORTHERN PLAINS ON WEDNESDAY PUSHING A COLD FRONT ACROSS WESTERN
KANSAS WEDNESDAY NIGHT.

FOR TONIGHT LOOK FOR AN ISOLATED SEVERE THUNDERSTORM ALONG AN
INSTABILITY AXIS RUNNING FROM SCOTT CITY TO LIBERAL. WILL KEEP A
SMALL POP GOING THERE AND EAST. IF ANYTHING DOES DEVELOP IT SHOULD
BE ROTATING WITH A CHANCE FOR LARGE HAIL. THE TORNADO THREAT LOOKS
MINIMAL WITH LARGE TEMPERATURE AND DEW POINT SPREADS. A LOW LEVEL
JET SETS UP THIS EVENING WITH SURFACE WINDS STAYING IN THE 25 TO 35
MPH RANGE, SO WILL KEEP CURRENT WIND ADVISORY. MAY CANCEL CURRENT
RED FLAG WARNING EARLY SINCE DRYLINE MAY NOT MAKE IT INTO THE
ELKHART AREA. OVERNIGHT LOWS WILL BE MILD WITH GOOD MIXING AND FROM
THE UPPER 60S TO LOWER 70S.

ON WEDNESDAY AS THE UPPER TROUGH MOVES INTO WESTERN KANSAS A SURFACE
LOW WILL DEEPEN IN SOUTHWESTERN KANSAS WITH A DRYLINE TRIPLE POINT
SETTING UP FROM NEAR GARDEN CITY TO JETMORE. GOOD MOISTURE WILL WRAP
EAST AND NORTHEAST OF THE SURFACE LOW WITH A DRYLINE PUSHING TOWARD
GARDEN CITY AND DODGE CITY. STRONG SHEAR WILL BE IN PLACE WITH
SOUTHWESTERLY MID LEVEL WINDS AROUND 60 KNOTS AND SURFACE WINDS
BACKING UP ALONG THE FRONT NORTHEAST OF THE LOW. A FAIRLY STOUT CAP
WILL BE IN PLACE IN THE SOUTHWEST CWA BUT SHOULD BE BREAKABLE NEAR
GARDEN AND DODGE CITY BY LATE AFTERNOON. WITH LOTS OF SHEAR AND CAPE
TORNADOS CANNOT BE RULED OUT. HIGH TEMPERATURES WILL BE TRICKY NEAR
THE FRONT WITH AROUND 104 DEGREES IN THE HOT AND DRY AIR AT LIBERAL
TO NEAR 100 AT DODGE CITY TO THE LOW 90S IN HAYS.

ON WEDNESDAY NIGHT A COLD FRONT WILL DROP SOUTH ACROSS SOUTHWEST
KANSAS WITH WINDS BECOMING NORTH AND GUST FOR A TIME JUST BEHIND THE
COLD FRONT. WILL CONTINUE WITH BEST POPS IN THE EAST INTO THURSDAY.
THE UPPER LOW CONTINUES TO MOVE EAST ACROSS THE HIGH PLAINS ON
THURSDAY WITH THE COLD FRONT DOWN INTO OKLAHOMA.

DAYS 3-7...

GFS/ECWMF/ENSEMBLES ALL REMAIN IN DECENT AGREEMENT IN BRIEFLY
STALLING OUT A SFC FRONT JUST SOUTH OF THE AREA AS A 5H VORT LOBE
MOVES OUT OF COLORADO INTO SW KS THURSDAY NIGHT. DO SEE A MOISTURE
AXIS JUST NORTH OF THE FRONT ALONG WITH SOME UPSLOPE FLOW. MODELS
HOWEVER REMAIN UNEXCITED ABOUT PCPN CHANCES NORTH OF THIS FRONT IN
OUR SW CWA BUT DOES GENERATE QPF AS THIS WAVE CROSSES INTO CNTL
KS/CNTL OK LATE THURSDAY NIGHT/EARLY FRIDAY MORNING. GIVEN THE RUN
TO RUN AND MODEL CONSISTENCY PLAN ON LEAVING GRIDS THURSDAY NIGHT
INTO FRIDAY AS IS WITH SMALL POPS IN OUR S/SE CWA.

HIGH PRESSURE THEN SETTLES INTO THE CNTL PLAINS ON FRIDAY AS THE
UPPER LVL TROF MOVES EAST OF THE AREA. AFTER A COOLER...MORE
SEASONAL DAY ON FRIDAY A BRIEF WARMUP CAN BE EXPECTED OVER THE
WEEKEND AS WESTERLY DOWNSLOPE FLOW AND A LEE TROUGH AT THE SURFACE
DEVELOPS. BY SUNDAY EVENING OUR NEXT UPPER WAVE EMBEDDED IN THE
WESTERLY FLOW IS PROGGED BY BOTH THE GFS AND ECMWF TO MOVE INTO THE
PLAINS AND MOVE A COLD FRONT SOUTH ACROSS WESTERN KS DURING THE
OVERNIGHT HOURS. ONCE AGAIN IT APPEARS THAT THE BETTER CHANCE OF
PCPN WILL BE NORTH AND EAST OF DDC SO WILL INTRODUCE SOME SMALL POPS
HERE AND LEAVING THE REMAINDER OF THE CWA DRY.

AS FOR TEMPERATURES....MONDAY WILL BE MUCH LIKE FRIDAY. COOLER AND
MORE SEASONAL. THIS WILL THEN BE FOLLOWED BY ANOTHER WARMUP THROUGH
MID WEEK AS AN UPPER RIDGE STARTS TO BUILD ACROSS THE WESTERN HIGH
PLAINS.

.AVIATION...

VFR CONDITIONS EXPECT OVER THE NEXT 24 HOURS. WIND SPEEDS HOWEVER
WILL REMAIN FROM THE SOUTH AND IN THE 25 TO 30 MPH RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  60  82 /  20  20  20  10
GCK  70  98  58  82 /  20  10  10   0
EHA  67 101  57  83 /  10  10   0   0
LBL  69 103  60  84 /  20  10  10  10
HYS  71  92  59  81 /  20  40  40  20
P28  72  95  67  85 /  20  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ030-031-
043>046-063>066-076>081-086>090.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR KSZ074>076-084>086.

&&

FN06/18
Hazardous weather outlook, Jun 10, 5:03 AM CDT, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT TUE JUN 10 2008

KSZ030-031-043>046-063>066-076>081-086>090-111015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
503 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE ACROSS WESTERN KANSAS THIS AFTERNOON AND
EVENING. ISOLATED TO SCATTERED THUNDERSTORMS MAY OCCUR ALONG AND
AHEAD OF THIS DRYLINE. ANY STORM THAT DOES FOR WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.

A WIND ADVISORY HAS BEEN ISSUED FROM NOON TO 11 PM CDT TONIGHT.
SOUTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 45 MPH
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A DRYLINE
WEDNESDAY INTO WEDNESDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ALONG AND EAST OF A LINE FROM SCOTT CITY TO MONTEZUMA TO
MEADE. ANY THUNDERSTORM THAT DOES FORM WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS HASKELL AND SEWARD
COUNTIES WEDNESDAY. RELATIVE HUMIDITIES WILL FALL TO OR BELOW 15
PERCENT WITH GUSTY SOUTHERLY WINDS. OUTDOOR BURNING IS STRONGLY
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY AFTER 4 PM TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-111015-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
503 AM CDT TUE JUN 10 2008 /403 AM MDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. THE MAIN
THREATS FROM ANY STORM WOULD BE LIGHTNING AND SMALL HAIL.

A RED FLAG WARNING HAS BEEN ISSUED FROM STANTON...GRANT...MORTON
AND STEVENS COUNTIES THIS AFTERNOON AND EVENING. RELATIVE
HUMIDITIES WILL FALL TO OR BELOW 15 PERCENT. THIS IN COMBINATION
WITH GUSTY SOUTH WINDS WILL CREATE CRITICAL FIRE CONDITIONS. OUTDOOR
BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS STANTON...GRANT...MORTON
AND STEVENS COUNTIES WEDNESDAY. RELATIVE HUMIDITIES WILL FALL TO
OR BELOW 15 PERCENT WITH GUSTY SOUTHERLY WINDS. OUTDOOR BURNING IS
STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:18 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more20 hr
Jun 11, 4:56 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush49 min
Jun 11, 5:42 PM CDTSevere Thunderstorm WarningDDCEllis, Rush33 min
Jun 11, 6:17 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush43 min
Jun 11, 6:23 PM CDTAreal Flood WarningDDCRush5 hr
Jun 11, 6:59 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush46 min

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.